Eaglstein, 1999 (EMLA eye injury)

Eaglstein, 1999

Title: Chemical Injury to the Eye from EMLA Cream During Erbium Laser Resurfacing.

Author: Eaglstein NF

Journal: Dermatol Surg 1999 Jul;25(7):590-591

PMID: 10469121

Affiliated institution:

Cited in:

BACKGROUND: EMLA cream is commonly used as a topical anesthetic by physicians performing dermatologic surgery.

OBJECTIVE: The purpose of this article is to inform physicians that EMLA cream is highly alkaline and can be particularly toxic to the eye. Symptoms of eye irritation may be initially masked because of local anesthetic effects.

METHODS: Two patients are described who developed corneal abrasions from inadvertent exposure of the eye to EMLA cream prior to erbium laser resurfacing.

RESULTS: The patients developed corneal abrasions and conjunctivitis, consistent with chemical alkaline burns.

CONCLUSION: EMLA cream should be used with extreme caution near the eye and probably should be avoided when there is a need to insert laser eye shields.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>